Reye's Syndrome

Reye's syndrome is a mysterious and very serious condition that typically affects children. It can cause death or lifelong consequences.

Causes

The clear causes of the syndrome are unclear. However, it was found that Reye's syndrome typically occurs in a child with upper respiratory tract infection (frequently viral) who was treated by non-steroidal anti-inflammatory-drugs containing acetylsalicylic acid. This combination somehow triggers the patophysiological process that causes serious liver damage resulting in acute liver failure. The liver tissue loses its ability to remove harmful nitrogenous metabolic waste products including ammonia. These substances are especially toxic to brain.

Symptoms

The symptoms of Reye's syndrome emerge in a child several days after an upper respiratory tract infection. The main symptom is acute liver steatosis with liver failure that mainly manifests with liver encephalopathy, i.e. symptoms of brain damage due to accumulation of toxic metabolic products. The child suffers from disorders of consciousness, fatigue, muscle weakness, convulsions, coma and death.

Diagnosis

The syndrome is probable in a child with the mentioned symptoms who has been recently treated with a drug containing the acetylsalicylic acid. Blood tests may show significantly elevated liver tests and elevated serum level of ammonia. Liver ultrasound may confirm fatty liver.

Prevention

Children under 12 years of age should strictly avoid anti-inflammatory drugs containing the acetylsalicylic acid and rather use safer substances such as the paracetamol.

Treatment

The therapy is difficult and generally it corresponds to treatment of acute liver failure. The affected child must be treated at specialized ICU while trying to maintain the vital functions and prevent the brain damage. The prognosis is extremely poor and many children die despite maximal medical effort.